Pennsylvania, 2003

Flood in Pennsylvania, June 21, 2003

June 21, 2003 · NWS CTP · 1 event in 1 county or zone

0 feet. 3 feet at 17:45 EST on the 21st, then fell below flood stage at 23:15 EST on the 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rainfall caused Swatara Creek at Harper Tavern to exceed its flood stage of 9.0 feet. The creek exceeded flood stage at 06:30 EST on Saturday June 21st, crested at 10.3 feet at 17:45 EST on the 21st, then fell below flood stage at 23:15 EST on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 21, 2:45 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 2:45 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 AM EDT SAT JUN 21 2003

MULTISENSOR PRECIP ESTIMATES A MAXIMUM OF BETWEEN 2 AND 3 INCHES OF
RAIN HAS FALLEN OVER THE LAST 24 HRS ACROSS SCHUYLKILL...COLUMBIA
AND EASTERN LANCASTER COUNTIES. MANY ROADS REMAIN FLOODED AS OF 3 AM
OVER LANCASTER CO...AS MOST STREAMS APPROACH CREST. HOWEVER FEW
PROBLEMS FURTHER NORTH OVER SCHUYLKILL AND COLUMBIA (WILL COVER WITH
FLS THROUGH THIS MORNING). REGIONAL RADAR LOOP SHOWS MAIN BAND OF
WRAPAROUND RAINFALL HAS PIVOTED INTO WESTERN PA EARLY THIS AM.
LATEST ETA AND RUC MODELS SUGGEST THIS BAND BREAKS UP OVER WESTERN
ZONES LATER THIS MORNING...THEN STEADY RAIN MAY REORGANIZE OVER
NORTHERN TIER LATER TODAY AS UPPER LO CRAWLS EASTWARD ALONG THE
MASON DIXON LINE. WILL KEEP FLOOD WATCH GOING THROUGH TODAY ALONG
THE NORTH FOR POTENTIAL OF SIGNIFICANT RAIN REDEVLPNG LATER TODAY
AND TONIGHT. FURTHER SOUTH...PROBLEM COULD BE SLOW MOVING CONVECTION
NEAR UPPER LO CENTER...SUCH AS OCCURRED AROUND PITTSBURGH YESTERDAY.

SREF DATA SUGGESTS SHOWERS LINGER OVER THE EAST INTO PART OF
SUNDAY...THEN CLEARING FROM WEST TO EAST AS HIGH PRES BUILDS IN. 850
TEMPS REBOUNDING TO ARND 14C SUGGEST A RAPID WARMUP POSSIBLE BY
SUNDAY AFTN WHERE CLEARING TAKES PLACE.

EXTENDED...RIDGE BUILDING OVER THE EASTERN US WILL BRING SUMMERLIKE
WEATHER FOR ALL OF NEXT WEEK. MREF 850 TEMPS RISE TO ARND
18-19C...SUGGESTING HIGHS INTO THE L90S SUSQ VALLEY AND 85-90
ELSEWHERE. A COLD FRONT APPROACHES BY FRIDAY...BRINGING THE NEXT CHC
OF WIDESPREAD RAINFALL.

.CTP...
PA...FLOOD WATCH TODAY FOR ALL OF CENTRAL PA...WITH EXCEPTION OF
LAUREL HIGHLANDS AND NORTHWEST MTNS.

FITZGERALD
Hazardous weather outlook, Jun 21, 4:32 AM EST, 1 hour 58 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 AM EDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A SLOW MOVING AREA OF LOW PRESSURE...OVER THE PANHANDLE OF WEST
VIRGINIA THIS MORNING...WILL TRACK EASTWARD TO JUST SOUTH OF CAPE
COD BY SUNDAY AFTERNOON. THIS SYSTEM WILL BRING SHOWERS TO
PENNSYLVANIA TODAY...ALONG WITH THE CHANCE OF THUNDERSTORMS OVER
SOUTHERN AND EASTERN AREAS. HEAVY RAIN FROM RECENT DAYS...COMBINED
WITH TODAYS RAIN...COULD PRODUCE LOCALIZED FLOODING IN PARTS OF
CENTRAL PENNSYLVANIA THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lebanon

When
June 21, 6:30 AM EST to 11:15 PM EST
Where
Lebanon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359942.